Multidimensional Gini Indices, Weak Pigou-Dalton Bundle Dominance and Comonotonizing Majorization
This paper considers the problem of constructing a normatively significant multidimensional Gini index of relative inequality. The social evaluation relation (SER) from which the index is derived is required to satisfy a weak version of the Pigou-Dalton Bundle Principle (WPDBP) (rather than Uniform Majorization or similar conditions). It is also desired to satisfy a weak form of the condition of Correlation Increasing Majorization called Comonotonizing Majorization (CM). The problem of measuring multidimensional inequality is here interpreted to be essentially a problem of setting weights on the different attributes. It is argued that determination of these weights is linked to the problem of determining the weights of the individuals. A number of conditions on the two sets of weights and on their interrelationships are proposed. By combining these conditions with a social evaluation function which is decomposable between equality and efficiency components we obtain a specific SER. The Kolm index derived from this relation is then suggested as the multidimensional inequality index. It is shown that the proposed index is a multidimensional Gini index satisfying the (inequality index versions of the) properties of WPDBP and CM. The index does not seem to have appeared in the literature before. Moreover, the literature does not seem to contain any other normatively significant multidimensional Gini index that would satisfy both of these properties if the allocation matrices are not restricted to be strictly positive. In this paper this restriction has been relaxed on grounds of potential empirical applicability of the index.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Banerjee, Asis Kumar, 2010. "A multidimensional Gini index," Mathematical Social Sciences, Elsevier, vol. 60(2), pages 87-93, September.
- Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
When requesting a correction, please mention this item's handle: RePEc:inq:inqwps:ecineq2012-275. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Maria Ana Lugo)
If references are entirely missing, you can add them using this form.